Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 21, 2017, 3:20 PM MDT for Harding County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 21, 2017, 4:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harding County, NM
The radar
The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
844
WUUS55 KABQ 212120
SVRABQ
NMC021-212200-
/O.NEW.KABQ.SV.W.0186.170621T2120Z-170621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
320 PM MDT WED JUN 21 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Harding County in northeastern New Mexico...
* Until 400 PM MDT.
* At 320 PM MDT, a severe thunderstorm was located near Bueyeros, or
20 miles northeast of Mosquero, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bueyeros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3598 10375 3601 10361 3586 10342 3580 10371
TIME...MOT...LOC 2120Z 327DEG 10KT 3594 10365
HAIL...1.00IN
WIND...60MPH
$$
CA2 follow-up statements
132
WWUS55 KABQ 212140
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
340 PM MDT WED JUN 21 2017
NMC021-212200-
/O.CON.KABQ.SV.W.0186.000000T0000Z-170621T2200Z/
Harding-
340 PM MDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN HARDING COUNTY...
At 340 PM MDT, a severe thunderstorm was located 7 miles southeast of
Bueyeros, or 19 miles east of Mosquero, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Harding County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3594 10372 3598 10360 3585 10346 3580 10371
TIME...MOT...LOC 2140Z 331DEG 10KT 3588 10363
HAIL...1.00IN
WIND...60MPH
$$
CA036
WWUS55 KABQ 212159
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
359 PM MDT WED JUN 21 2017
NMC021-212208-
/O.EXP.KABQ.SV.W.0186.000000T0000Z-170621T2200Z/
Harding-
359 PM MDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARDING COUNTY WILL
EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, storm
intensity may increase again. For now, small hail, gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3594 10372 3598 10360 3585 10346 3580 10371
TIME...MOT...LOC 2158Z 327DEG 10KT 3585 10360
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:41 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 21, 11:41 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1141 AM MDT Wed Jun 21 2017 .AVIATION... 18Z TAF CYCLE Upper high center slowly slipping southward into northern Old Mexico next 24-48 hrs with northwest flow becoming more prevalent and stronger over NM. Isold to sct tstms to develop over the higher terrain aft 18Z and drift into the valleys and ern plains. A few storms will have brief MVFR cigs/vsbys, wnd gusts to 40-45kt and small hail. Storms may persist and move north to south down the ern plains aft 01Z. && .PREV DISCUSSION...341 AM MDT Wed Jun 21 2017... ...RECORD AND NEAR RECORD HEAT THROUGH AT LEAST THURSDAY... .SYNOPSIS... Very hot temperatures will continue through Thursday with some new record highs likely. Thunderstorms will return during the afternoon and evening today and Thursday with the best chance across northeast areas, where a few cells could turn severe. The string of days with triple-degree heat should come to an end in many places on Friday as an upper level high pressure system over the area moves southward and a gusty back door cold front plunges southwestward through the state. Temperatures will plummet through the weekend and moisture will gradually increase in the wake of the front allowing showers and thunderstorms to become more widespread, especially along and east of the central mountain chain. There will be a downtick in the coverage of precipitation early next week as temperatures trend upward again. 44 && .DISCUSSION... Moisture recycling over southwest areas today should be sufficient for a mix of wet and dry storms to develop, and a shortwave trough clipping NM in NW flow aloft will result in a marginal risk of severe thunderstorms over northeast and east central areas this afternoon and evening. The 594 DAM mid level high pressure system over western NM looks should start nudging southward on Thursday as a broad upper level trough carves southward over the northern Rockies. This will allow a drier low level flow to move over western and central areas from the northwest, limiting spottier thunderstorms to northeast areas on Thursday. The big weather story this week will continue to be the oppressive heat, which now looks to spread as far east as the Sandia and Manzano Mountains. Temperatures look to remain just below Heat Advisory criteria over east central and southeast areas this afternoon due to sufficient moisture and convective cloud cover. Can't rule out the Roswell area for hazardous heat on Thursday as readings approach 106 degrees, but the extreme heat looks shortlived there. Models are in fair agreement on a faster cold front on Friday...again. The front should push up against the east slopes of the central mountain chain during the morning to mid day hours on Friday, which should drop temperatures around 5 to 15 degrees across the east from Thursday's readings. Highs in the west will probably fall 2 to 4 degrees on Friday, which should enable a few zones to fall off the Heat Advisory out west. The weekend ahead looks much cooler. Highs should bottom out around 8 to 16 degrees below normal along and east of the central mountain chain on Sunday, and within a few degrees either side of normal farther west. While the best chance for showers and thunderstorms will favor the central mountain chain eastward starting as early as Friday, western ares will have a chance at some storms too; especially along and east of the continental divide. 44 && .FIRE WEATHER... The upper ridge will continue to dominate Wednesday and Thursday with near record to record heat across the Land of Enchantment. Poor humidity recoveries, high instability with Haines 6 and Super Haines will persist through Thursday as well. Trapped moisture will once again spark off isolated to scattered afternoon tstm activity off the higher terrain Wednesday. Storms will drift SE off the ctrl mtn chain into the valleys and eastern plains Wednesday evening with lesser storm coverage Thursday. Slower more erratic storm motion can be expected over the Gila closer to the center of the high. Most storms west will be dry in nature with dry lightning and erratic gusty winds being the main concern. Dry westerly flow will advance a bit further Wednesday and into the eastern plains Thursday, with single digit RHs widespread Thursday. Increasing mixing hgts will allow for stronger W/NW winds over the west and could allow for a few hours of spotty critical fire weather conditions for zones 101-102 during the afternoons. Vent rates will be fair to excellent today, increasing further Thursday. Models continue to speed up the arrival of the backdoor front across the eastern plains Friday morning now...stalling during the day with westerly flow aloft mixing down...then finally pushing into the Rio Grande Valley Friday night and potentially into extreme eastern AZ Saturday morning. The front will bring a much welcome break in the record heat with highs falling below normal for the weekend, and increasing sfc moisture rebounding overnight RH recoveries. Mixing hgts and vent rates fall behind the front. Early next week continues to show the increased sfc moisture sparking afternoon tstm activity off the higher terrain each afternoon. Models have been latching onto what appears to be a SW monsoon-like flow over western NM by the middle of next week. This would inhibit any drier westerly flow and keep afternoon tstm activity rolling through the end of next week, at least for southern portions of the state. && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for the following zones... NMZ501>509-517>521. Heat Advisory from 2 PM to 7 PM MDT Thursday for the following zones... NMZ501>509-517>521. &&
Hazardous weather outlook, Jun 21, 4:49 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Wed Jun 21 2017 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Wed Jun 21 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Hazardous heat will spread to more of the central and western portion of the forecast area today as a strong high pressure system persists overhead. See the latest Heat Advisory for more information. There is a marginal risk for isolated severe thunderstorms east of the central mountain chain this afternoon and evening, with large hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The heatwave will continue across much of central and western New Mexico through Thursday, and possibly through Friday at lower elevations along and south of I-40. See the latest Heat Advisory for more information. Hazardous heat will also briefly impact the Roswell area on Thursday, when the high temperature should reach around 106 degrees. Temperatures will trend closer to normal this weekend. The marginal risk of severe thunderstorms will return to Union County Thursday afternoon and evening, when isolated severe thunderstorms could again produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the central mountain chain this afternoon and evening if severe storm coverage increases enough. 44
In the hours before
Special weather statement, Jun 21, 2:20 PM MDT, 1 hour before
Special Weather Statement National Weather Service Albuquerque NM 220 PM MDT WED JUN 21 2017 NMZ529-532-212100- Eastern San Miguel County-Northeast Highlands- 220 PM MDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 300 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near Trujillo, or 25 miles east of Las Vegas, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Trujillo. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3552 10489 3559 10478 3543 10449 3529 10478 TIME...MOT...LOC 2020Z 320DEG 13KT 3549 10478 CA
Special weather statement, Jun 21, 2:22 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT WED JUN 21 2017
NMZ530-212100-
Union County-
222 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clayton, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of east central Union
County.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3614 10329 3636 10341 3645 10330 3631 10304
3628 10304
TIME...MOT...LOC 2022Z 320DEG 13KT 3635 10327
CASpecial weather statement, Jun 21, 2:24 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Albuquerque NM 224 PM MDT WED JUN 21 2017 NMZ540-212115- Southwest Chaves County- 224 PM MDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAVES COUNTY UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near Dunken, or 25 miles northeast of Timberon, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Dunken. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3288 10535 3291 10523 3268 10513 3259 10535 TIME...MOT...LOC 2024Z 345DEG 14KT 3281 10531 CA
Special weather statement, Jun 21, 2:59 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT WED JUN 21 2017
NMZ540-212145-
Southwest Chaves County-
259 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHAVES COUNTY UNTIL
345 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk, or 26 miles east of Cloudcroft, moving south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Elk.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3296 10535 3296 10531 3311 10532 3313 10523
3291 10514 3285 10535
TIME...MOT...LOC 2059Z 354DEG 14KT 3303 10529
CASpecial weather statement, Jun 21, 3:10 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Albuquerque NM 310 PM MDT WED JUN 21 2017 NMZ508-520-212200- Southwest Mountains-Lower Rio Grande Valley- 310 PM MDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Bosque Del Apache Refuge, or 25 miles southwest of Socorro, moving southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of southwestern Socorro County. This includes Interstate 25 between Mile Markers 113 and 116. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3383 10724 3384 10706 3359 10712 3366 10737 TIME...MOT...LOC 2109Z 025DEG 12KT 3376 10719 CA
Special weather statement, Jun 21, 3:17 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT WED JUN 21 2017
NMZ530-212130-
Union County-
317 PM MDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 330 PM
MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texline, or near Clayton. This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
This storm will remain over mainly rural areas of eastern Union
County.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3650 10304 3636 10304 3636 10313 3647 10315
3654 10300 3650 10300
TIME...MOT...LOC 2117Z 260DEG 4KT 3643 10307
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:01 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 44 min |
| Jun 20, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Jun 20, 6:19 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 41 min |
| Jun 20, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 35 min |
| Jun 20, 6:57 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 21 min |
| Jun 20, 7:43 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| Jun 20, 8:18 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| Jun 21, 1:17 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jun 21, 1:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 40 min |
| Jun 21, 2:20 PM MDT | Special Weather Statement | ABQ | San Miguel | 40 min |
| Jun 21, 2:22 PM MDT | Special Weather Statement | ABQ | Union | 38 min |
| Jun 21, 2:24 PM MDT | Special Weather Statement | ABQ | Otero | 51 min |
| Jun 21, 2:40 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 35 min |
| Jun 21, 2:59 PM MDT | Special Weather Statement | ABQ | 46 min | |
| Jun 21, 3:10 PM MDT | Special Weather Statement | ABQ | Socorro | 50 min |
| Jun 21, 3:17 PM MDT | Special Weather Statement | ABQ | Union | 13 min |
| Jun 21, 3:42 PM MDT | Special Weather Statement | ABQ | 48 min | |
| Jun 21, 3:53 PM MDT | Special Weather Statement | ABQ | Guadalupe | 52 min |
| Jun 21, 4:00 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Jun 21, 4:10 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Jun 21, 5:53 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.